Alert archive / Hawaii / High Wind Warnings in 2015

High Wind Warning 5, NWS Honolulu, HI

March 7, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 7, 2015, 3:40 PM HST for Hawaii County, Hawaii. It took effect at Mar 7, 2015, 6:00 PM HST. It was in force for 70 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2015, 3:40 PM HST (01:40 UTC)
In effect from
Mar 7, 2015, 6:00 PM HST
Expired
Mar 10, 2015, 3:40 PM HST
In force
70 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WWHW70 PHFO 080140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST SAT MAR 7 2015

HIZ028-081445-
/O.UPG.PHFO.HW.A.0001.150308T0400Z-150309T1600Z/
/O.NEW.PHFO.HW.W.0005.150308T0400Z-150309T1600Z/
BIG ISLAND SUMMITS-
340 PM HST SAT MAR 7 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...WINDS INCREASING TONIGHT...WITH THE STRONGEST WINDS
  EXPECTED SUNDAY AND SUNDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING
  DANGEROUS. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE
SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
7 follow-up statements
164 
WWHW70 PHFO 081320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SUN MAR 8 2015

HIZ028-090230-
/O.CON.PHFO.HW.W.0005.000000T0000Z-150309T1600Z/
BIG ISLAND SUMMITS-
320 AM HST SUN MAR 8 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...WEST TO SOUTHWEST 45 TO 70 MPH WITH LOCALIZED GUSTS
  OVER 90 MPH.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING 
  DANGEROUS. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE 
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE
SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
678 
WWHW70 PHFO 082044
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1044 AM HST SUN MAR 8 2015

HIZ028-090945-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-150310T0400Z/
BIG ISLAND SUMMITS-
1044 AM HST SUN MAR 8 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST MONDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...SOUTHWEST 50 TO 70 MPH WITH LOCALIZED GUSTS OVER 105 MPH.

* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING 
  DANGEROUS. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE 
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE
SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
579 
WWHW70 PHFO 090122
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST SUN MAR 8 2015

HIZ028-091430-
/O.CON.PHFO.HW.W.0005.000000T0000Z-150310T0400Z/
BIG ISLAND SUMMITS-
322 PM HST SUN MAR 8 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* WINDS...SOUTHWEST 50 TO 70 MPH WITH LOCALIZED GUSTS OVER 100 MPH.

* TIMING...THROUGH 6 PM HST MONDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING 
  DANGEROUS. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE 
  STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TRAVEL TO THE
SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
292 
WWHW70 PHFO 091334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST MON MAR 9 2015

HIZ028-100245-
/O.CON.PHFO.HW.W.0005.000000T0000Z-150310T0400Z/
BIG ISLAND SUMMITS-
334 AM HST MON MAR 9 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...SOUTHWEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 105 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE WALKING OR DRIVING
  DANGEROUS. HIGH-PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE
  STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. PLEASE DELAY TRAVEL
TO THE SUMMIT AREAS UNTIL WINDS SUBSIDE.

&&

$$
279 
WWHW70 PHFO 100129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST MON MAR 9 2015

HIZ028-101430-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-150313T0400Z/
BIG ISLAND SUMMITS-
329 PM HST MON MAR 9 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...WEST 45 TO 65 MPH WITH LOCALIZED GUSTS OVER 80 MPH.

* TIMING...THROUGH 6 PM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE WALKING OR DRIVING
  DANGEROUS. ANY TRAVEL TO THE SUMMITS IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. PLEASE DELAY
TRAVEL TO THE SUMMIT AREAS UNTIL WINDS SUBSIDE.

&&

$$

FOSTER
318 
WWHW70 PHFO 101330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE MAR 10 2015

HIZ028-110230-
/O.CON.PHFO.HW.W.0005.000000T0000Z-150313T0400Z/
BIG ISLAND SUMMITS-
330 AM HST TUE MAR 10 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* WINDS...WEST 50 TO 60 MPH WITH LOCALIZED GUSTS OVER 80 MPH.

* TIMING...THROUGH 6 PM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE WALKING OR DRIVING 
  DANGEROUS. ANY TRAVEL TO THE SUMMITS IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. PLEASE DELAY
TRAVEL TO THE SUMMIT AREAS UNTIL WINDS SUBSIDE.

&&

$$
903 
WWHW70 PHFO 110140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE MAR 10 2015

HIZ028-110245-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-150313T0400Z/
BIG ISLAND SUMMITS-
340 PM HST TUE MAR 10 2015

...HIGH WIND WARNING IS CANCELLED...

THE HIGH WIND WARNING HAS BEEN REPLACED BY THE BLIZZARD WARNING.
WEST 45 TO 65 MPH WITH LOCALIZED GUSTS OVER 80 MPH WILL CONTINUE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 7, 10:00 AM HST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 7, 10:00 AM HST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT MAR 7 2015

.SYNOPSIS...
BRISK AND COOL NORTH TO NORTHEASTERLY WINDS WILL GRADUALLY WEAKEN
THROUGH MONDAY AS A SURFACE RIDGE MOVES TOWARD THE STATE. SHOWERS
WILL ALSO DECREASE ACROSS MOST OF THE AREA. DEEPER MOISTURE SOUTH OF
THE BIG ISLAND WILL PUSH NORTH AND ENHANCE RAINFALL OVER THE BIG
ISLAND ON SUNDAY AND MONDAY...AND POSSIBLY AGAIN TOWARD THE LATER
PART OF NEXT WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW FAR TO THE
NORTH-NORTHEAST OF THE STATE NEARLY STATIONARY...WITH A NEARLY ZONAL
JET SOUTH OF IT EXTENDING ACROSS THE ISLANDS. AT THE SURFACE...LOW
PRESSURE IS LOCATED FAR TO THE NORTH-NORTHEAST WITH A FRONT
EXTENDING EAST OF THE STATE. HIGH PRESSURE IS LOCATED FAR TO THE
NORTHWEST. 12Z SOUNDINGS SHOW INVERSIONS RANGING FROM 7KFT AT LIHUE
TO 10KFT AT HILO. PRECIPITABLE WATERS ALSO RANGE FROM 0.72 INCHES TO
1.15 INCHES RESPECTIVELY...WITH HIGH LEVEL CLOUDS THICKER ACROSS THE
SOUTHERN HALF OF THE STATE ALSO CONTRIBUTING TO THE HIGHER MOISTURE
VALUES. MORNING BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS A
SIMILAR GRADIENT OVER THE STATE...WITH SLIGHTLY DRIER AIR EXTENDING
WELL NORTH OF THE AREA AS WELL.

FROM AN OVERALL STANDPOINT...THE LONGWAVE PATTERN IS NOT EXPECTED TO
CHANGE MUCH OVER THE NEXT SEVERAL DAYS. WHILE THE CUTOFF LOW TO OUR
NORTH-NORTHEAST IS EXPECTED TO OPEN...ADDITIONAL ENERGY DIGGING FROM
THE NORTHWEST WILL KEEP A LONGWAVE TROUGH IN MUCH THE SAME LOCATION.
COMBINED WITH THE LONGWAVE RIDGE TO THE WEST OF THE STATE...WE WILL
REMAIN IN A GENERAL WESTERLY OR NORTHWESTERLY UPPER LEVEL PATTERN.
AT THE SURFACE...THE HIGH TO OUR NORTHWEST WILL REMAIN NEARLY
STATIONARY...THOUGH THE RIDGE WILL END UP BEING PUSH SOUTHWARD EARLY
NEXT WEEK...WEAKENING THE GRADIENT ACROSS THE ISLANDS.

THE SURFACE HIGH TO THE NORTHWEST OF THE STATE AND LOW/FRONT TO THE
NORTHEAST AND EAST HAVE COMBINED TO PRODUCE A STRONG PRESSURE
GRADIENT ACROSS THE STATE...WITH GUSTY WINDS ARE OUT OF THE NORTH
TO NORTHEAST. HOWEVER...SURFACE PRESSURE AT AIRPORTS ACROSS THE
STATE HAVE DROPPED BY UP TO A MILLIBAR OVER THE PAST 24 HOURS...AND
THE GRADIENT BETWEEN BUOY 51101 AND 51003 HAS ALSO DROPPED BY A
MILLIBAR AS WELL. WINDS WILL GRADUALLY DIMINISH THROUGH MONDAY AS
THE GRADIENT RELAXES. FORECAST SOUNDINGS SHOW INVERSION HEIGHTS
LOWERING AS WELL THROUGH THE FIRST PART OF THE NEW WEEK...AT LEAST
ACROSS THE WESTERN ISLANDS. A SHORTWAVE SWINGING THROUGH THE UPPER
LEVEL TROUGH WILL HELP TO PULL MOISTURE THAT IS POOLED TO THE
SOUTHEAST OF THE STATE NORTHWARD TOWARD THE BIG ISLAND. MODEL CROSS
SECTIONS SHOW DEEP MOISTURE REACHING THE BIG ISLAND SUNDAY...AND
BRUSHING MAUI AS WELL. LOW-LEVEL WINDS REMAIN OUT OF THE
NORTHEAST...KEEPING MOST RAINFALL FOCUSED ACROSS WINDWARD SECTIONS.
HOWEVER...GIVEN THE DEEP SATURATED COLUMN AND WETBULB ZERO HEIGHTS
NEAR 12KFT WE MAY HAVE ANOTHER ROUND OF WINTER WEATHER FOR THE BIG
ISLAND SUMMITS AS WELL.

THE SHORTWAVE MENTIONED ABOVE WILL ALSO ENHANCE WINDS ACROSS HIGHER
ELEVATIONS. THE 12Z GFS SHOWS 600MB WINDS INCREASING TO 35-40KT
OVERNIGHT...WHICH WOULD TRANSLATE TO WARNING LEVEL WINDS AT THE
SUMMITS. WHILE WINDS ARE CURRENTLY BELOW ADVISORY LEVELS...WITH THE
CONSISTENT INCREASE ADVERTISED TONIGHT/SUNDAY BY RECENT MODEL RUNS
WE WILL LIKELY UPGRADE THE HIGH WIND WATCH TO A WARNING WITH THE
AFTERNOON PACKAGE. HIGH CLOUDS ASSOCIATED WITH THE JET ARE THICKEST
ACROSS THE SOUTHERN HALF OF THE STATE. THESE HIGH CLOUDS MAY SURGE
NORTHWARD AGAIN BY SUNDAY WITH THE NEXT SHORTWAVE...THEN THIN OUT
AND SHIFT EAST AGAIN EARLY NEXT WEEK.

ANOTHER SHORTWAVE MAY SWING THROUGH THE STATE DURING THE LATER PART
OF THE WEEK...BRINGING ANOTHER SURGE IN MOISTURE TO THE BIG ISLAND
IN THE WEDNESDAY/THURSDAY TIME FRAME. AS WE HEAD INTO NEXT
WEEKEND...THE UPPER LEVEL PATTERN BECOMES MORE ZONAL. A NEW LOW
DEVELOPS OVER THE NORTH PACIFIC...WHICH MAY SHIFT THE SURFACE RIDGE
SOUTHWARD TOWARD THE STATE. EXTENDED MODELS OFFER SLIGHTLY DIFFERING
SPECIFICS AND TIMING...BUT AGREE WITH THE OVERALL PATTERN.

&&

.AVIATION...
BREEZY NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH THIS AFTERNOON
BEFORE STARTING TO DECREASE TONIGHT. AIRMET TANGO REMAINS IN EFFECT
FOR LOW LEVEL TURB OVR AND S THRU W OF MTNS ACROSS ALL ISLANDS. ANY
PASSING SHOWERS OVER THE SMALLER ISLANDS SHOULD REMAIN RELATIVELY
BRIEF AND POSE MINIMAL CIG/VIS RESTRICTIONS. SOME HEAVIER SHOWERS
MAY IMPACT WINDWARD BIG ISLAND...WITH BRIEF MVFR CIGS/VIS.

HIGH CLOUDS ALONG AN UPPER LEVEL JET ARE STREAMING OVERHEAD.
THICKNESS OF THESE CLOUDS RANGE BETWEEN FL250 AND FL300 OVER KAUAI
AND LOWER TO RANGES BETWEEN 130 AND FL300 OVER THE BIG ISLAND. THE
THICKEST AREA IS IN THE BIG ISLAND SOUTHEAST COASTAL WATERS. LIGHT
ICING MAY OCCUR IN SOME OF THE THICKER AREAS. ADDITIONALLY...LIGHT
TO MOD TUB IS ASSOCIATED WITH THIS JET. AIRMET TANGO IS POSTED FOR
LIGHT TO MOD TURB BETWEEN FL200 AND FL350.

&&

.MARINE...
GUSTY NORTH TO NORTHEAST WINDS AND ELEVATED ROUGH SEAS WILL CONTINUE
THROUGH MOST OF THE DAY. AS A RESULT...A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR MOST HAWAIIAN WATERS. AS THE PRESSURE GRADIENT
RELAXES TONIGHT AND SUNDAY...WINDS AND SEAS ARE EXPECTED TO DROP
BELOW ADVISORY LEVELS.

WITH A SERIES OF SLOW MOVING LOWS SPINNING NORTH OF THE STATE...WE
CAN EXPECT CONTINUED SHORT- TO MODERATE PERIOD NORTHERLY SWELLS
THROUGH MUCH OF THE WEEK. A SLIGHTLY LARGER SWELL ARRIVING MONDAY
MAY BRING SURF NEAR ADVISORY LEVELS FOR NORTH FACING SHORES...WITH A
LARGER AND SLIGHTLY LONGER PERIOD NORTH SWELL POSSIBLE LATE IN THE
WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 PM HST THIS EVENING TO 6 AM HST MONDAY FOR
THE BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL COASTAL
WATERS EXCEPT THE BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:50 AM HSTWinter Weather AdvisoryHFOHawaii41 hr

Nearby

High Wind Warnings in Hawaii, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.